Medical Specialty >> Gynecology

Doctors Lounge - Gynecology Answers

Back to Gynecology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/14/2017.

Forum Name: Gynecology

Question: Brown Vaginal Discharge? Help ASAP


 black.orchid - Mon Feb 07, 2005 5:16 pm

20y/o female. I have been experiencing brown vaginal discharge for a little over a month inconsistently. The following conditions exist:
- I just changed my birth control to Estrostep Fe, and this did not exist prior to the change in birth control.
- The brown colored discharge only lasts for 2 to 3 days after having sex, then my discharge returns to the normal white-yellow range (and this is also the only time that the brown discharge is present-if I do not have sex, my discharge is normal.)
- There is no itching, burning, irritation, or smell present with the discharge.

On another note, out of curiosity:
- My last pap smear came back with atypical cells, could this be related?

I have a doctor's appointment scheduled for 10 March for a colpopscopy. Granted the conditions, do you think that this is due to my switch in birth control, or should a doctor's appointment be scheduled before 10 March because this is due to something else?

Thanks for any information that you can provide
 Shelly S, RN - Tue Feb 08, 2005 1:27 am

Hello Black.Orchid,

First off all, it could be very possibly the spotting is due to the birth control pills. Some pills cause what is called "break through bleeding" which is normally very light as you described.

Do I think it is from the atypical cells? Probably not. Of course the colposcopy can give a more definite answer as to what sort of atypical cells you are experiencing. What leads me to think it is merely the birth control is that there was no spotting until the change of pills.

Reasons to make your appointment sooner than the 10th depend on your feelings on the matter. If the spotting is persistant and you want to be evaluated asap, then please call your provider.

Hope this helped some. :D
 black.orchid - Tue Feb 08, 2005 1:22 pm

I also have reasonable suspicion to believe that it is also due to the pills- thank you very much for your reply and setting my mind at ease...
 Lipstress - Tue Jul 13, 2010 5:30 am

Hi! I have the same problem as above. Browny/grey discharge for a few days after sex. I however, I have not changed my pill (cilest). I also have noticed dry blood smears on the sheets after sex, and what seems to be tiny bits of vaginal wall lining. Could this be because i'm not producing enough natural lube and that's causing the friction and therefor 'spotting', or could there be a bigger problem? This is my first sexual partner, so i'm pretty sure it cant be an STD (we also use condoms as well as the pill). Being that this is my first sexual partner, could it be the condoms that are causing the irritation, as i've heard its common to be allergic to rubber?

help!?

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us